Secondary Logo

Institutional members access full text with Ovid®

Long-term Side Effects Including Blepharitis Leading to Discontinuation of Ripasudil

Saito, Hitomi, MD, PhD*; Kagami, Shinji, MD, PhD; Mishima, Koichi, MD, PhD*; Mataki, Naomi, MD*; Fukushima, Atsuki, MD, PhD; Araie, Makoto, MD, PhD*

doi: 10.1097/IJG.0000000000001203
Original Studies
Buy

Precis: Blepharitis was the most common side effect leading to discontinuation of ripasudil therapy. Prior allergic reactions to other topical glaucoma were found to be a risk factor for ripasudil-induced blepharitis.

Purpose: To report the incidence proportion of blepharitis and its relating factors due to long-term use of 0.4% riapasudil, a Rho-kinase inhibitor, in glaucoma patients of a clinical setting.

Patients and Methods: One hundred three eyes of 103 consecutive glaucoma patients who started ripasudil treatment between December 2014 and February 2017 at our institute, and who had a follow-up period of over 6 months were enrolled in this study. Incidence proportion, time required for recovery and risk factors associated with blepharitis and other side effects that led to discontinuation of ripasudil treatment were considered.

Results: The most frequently observed side effect was blepharitis (25.2%). The 12- and 24-month discontinuation rate due to blepharitis was 21.1%±8.2% and 34.6%±11.8% (average±SE), respectively (Kaplan-Meier analysis). Most patients recovered from blepharitis symptoms within 4 weeks, but 5 patients required over 8 weeks for recovery. Past history of allergic reactions to other topical glaucoma medication was significantly correlated with the manifestation of blepharitis (Cox proportional hazard model, P<0.007) while age, sex, intraocular pressure reduction rate, number of administered eye drops, history of systemic allergic diseases were not.

Conclusions: Blepharitis was the most common reason for discontinuation of ripasudil treatment. Although most cases were resolved spontaneously, prolonged blepharitis was observed in a few patients. A past history of allergic reaction to other glaucoma medication indicates a higher possibility of blepharitis with ripasudil use and warrants careful administration.

Departments of *Ophthalmology

Dermatology, Kanto Central Hospital of the Mutual Aid Association of Public School Teachers, Tokyo

Department of Ophthalmology and Visual Science, Kochi Medical School, Kochi, Japan

Disclosure: The authors declare no conflict of interest.

Reprints: Hitomi Saito, MD, PhD, Department of Ophthalmology, Kanto Central Hospital of the Mutual Aid Association of Public School Teachers, Kamiyouga 6-25-1, Setagaya-ku, Tokyo, Japan (e-mail: saitohitomi-oph@umin.ac.jp).

Received September 25, 2018

Accepted January 16, 2019

Copyright © 2019 Wolters Kluwer Health, Inc. All rights reserved.